Alert archive / California / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 17, 2022, 1:36 PM PDT for Modoc County, California. It took effect at Jul 18, 2022, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2022, 1:36 PM PDT (20:36 UTC)
- In effect from
- Jul 18, 2022, 2:00 PM PDT
- Expired
- Jul 18, 2022, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WWUS86 KMFR 172036 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 136 PM PDT Sun Jul 17 2022 ...Gusty winds with low RH Sunday and Monday... .An upper level trough will pass to our north today. This trough will produce gusty winds this afternoon and Monday afternoon, that when combined with very low relative humidities, will likely result in critical fire weather conditions. CAZ285-180945- /O.UPG.KMFR.FW.A.0004.220718T2100Z-220719T0400Z/ /O.NEW.KMFR.FW.W.0005.220718T2100Z-220719T0300Z/ /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Modoc County Except for the Surprise Valley- 136 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 15 to 25 mph with gusts up to 35 mph this afternoon, then Southwest 15 to 20 mph with gusts up to 30 mph on Monday. * Humidity: 7 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-ORZ624-625-180400- /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 136 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284... 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA Fire Zone....284. In South Central OR Fire Zones...624...625. * Wind: Southwest 15 to 25 mph with gusts up to 40 mph. * Humidity: 6 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. $$ Visit us at www.weather.gov/Medford
3 follow-up statements
322 WWUS86 KMFR 180413 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 913 PM PDT Sun Jul 17 2022 ...Gusty winds with low RH Monday... .An upper level trough over Washington will reach the Rockies on Monday. Though winds will not be quite as strong as they were today, this will produce gusty winds again Monday afternoon. In combination with very low relative humidities, this will likely result in critical fire weather conditions again in Modoc County. CAZ285-181615- /O.EXP.KMFR.FW.W.0004.000000T0000Z-220718T0400Z/ /O.CON.KMFR.FW.W.0005.220718T2100Z-220719T0300Z/ Modoc County Except for the Surprise Valley- 913 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 10 to 20 mph with gusts up to 30 mph. * Humidity: 8 to 12 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-ORZ624-625-180515- /O.EXP.KMFR.FW.W.0004.000000T0000Z-220718T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 913 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284...624 AND 625... The Red Flag Warning has expired. Minimum relative humidities of 7 to 12 percent this afternoon were accompanied by westerly winds of 15 to 25 mph with gusts up to 40 mph. $$ Visit us at www.weather.gov/Medford
437 WWUS86 KMFR 180852 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 152 AM PDT Mon Jul 18 2022 CAZ285-190015- /O.NEW.KMFR.FW.A.0005.220719T2100Z-220720T0300Z/ /O.CON.KMFR.FW.W.0005.220718T2100Z-220719T0300Z/ Modoc County Except for the Surprise Valley- 152 AM PDT Mon Jul 18 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: For the Red Flag Warning...Fire Weather Zone 285 from Alturas west, including Tionesta and Canby.. For the Fire Weather Watch...The Northwest portion of FWZ 285 from Canby north and west, including Tionesta and Newell. * Wind: Southwest 10 to 20 mph with gusts up to 25 mph. * Humidity: 8 to 11 percent. * Additional Details: Tuesday, isolated critical conditions are possible in the higher terrain in the areas near the Rush Creek and Juniper Creek RAWS. The limiting factor for now is not meeting the duration criteria for winds. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... If you have not packed your evacuation kit yet, now is the time to do so. This includes items like important documents and essentials you cannot live without. Fill your vehicle's fuel tank. Visit ready.gov/kit for more information. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. && $$ CAZ284-190015- /O.NEW.KMFR.FW.A.0005.220719T2100Z-220720T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 152 AM PDT Mon Jul 18 2022 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...The northeast portion of FWZ 284, including Macdoel, Tennant, and Dorris. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8 to 12 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are possible during the valid watch time. These conditions could promote the rapid spread of wildfires which could become life- threatening. Check weather.gov/medford for forecast updates and a possible upgrade of the this watch to a Red Flag Warning. && $$ Visit us at www.weather.gov/Medford
536 WWUS86 KMFR 182026 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 126 PM PDT Mon Jul 18 2022 CAZ285-190930- /O.UPG.KMFR.FW.A.0005.220719T2100Z-220720T0300Z/ /O.NEW.KMFR.FW.W.0006.220719T2100Z-220720T0300Z/ /O.CON.KMFR.FW.W.0005.220718T2100Z-220719T0300Z/ Modoc County Except for the Surprise Valley- 126 PM PDT Mon Jul 18 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Tuesday. * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285, including Alturas, Tionesta, Canby, and portions of the Modoc National Forest. * Wind: Southwest 15 to 20 mph with gusts up to 30 mph. * Humidity: As low as 7 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-190930- /O.UPG.KMFR.FW.A.0005.220719T2100Z-220720T0300Z/ /O.NEW.KMFR.FW.W.0006.220719T2100Z-220720T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 126 PM PDT Mon Jul 18 2022 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Tuesday. * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 284, including Tulelake, Dorris, Tennant, and Lava Beds National Monument. * Wind: Southwest 15 to 20 mph with gusts up to 30 mph. * Humidity: As low as 8 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 17, 10:44 AM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 17, 10:44 AM PDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1044 AM PDT Sun Jul 17 2022
Updated aviation discussion.
.AVIATION...17/18Z TAFS...Stratus clouds from a significant marine
push this morning continue to affect many areas west of the Cascade
crest, however, these clouds will evaporate over the next couple of
hours. Despite the residual clouds, the terminals are all now VFR
and expected to remain that way through the TAF period. Gusty north
to northwest winds will affect all areas this afternoon and evening
and then diminish early tonight. Stratus is expected to develop
along the coast again tonight, but offshore winds may hold it
offshore much of the night. Inland areas should not see a repeat of
the stratus tomorrow morning. -Wright
&&
.PREV DISCUSSION... /Issued 842 AM PDT Sun Jul 17 2022/
DISCUSSION...A rather significant marine push has resulted in
clouds making it inland to the Cascades and southward into the
Illinois and Applegate Valleys and the western edges of the Rogue
Valley. Have adjusted the forecast to reflect the extent of cloud
cover this morning. Cloud cover is already eroding in the Umpqua
Basin and it won't be long for clouds in the remaining valleys to
dissipate either. Once these clouds clear, it'll be another dry
and sunny summer day today. High temperatures today will be a few
degrees cooler than they have been recently thanks to a compact
upper level low pushing inland into Washington State today. As
this low pushes inland, it will push the influences of the upper
level ridge eastward and pressure gradients will tighten up in
response. This will result in a breezy to gusty day across the
region today, especially east of the Cascades. This combined with
very low relative humidities will result in critical fire weather
conditions east of the Cascades, and a Red Flag Warning is in
effect for this. This is all covered in the going forecast, and no
other updates are needed. For more details on the upcoming
weather, see the previous discussion below. /BR-y
MARINE...Updated 800 AM PDT Sunday 17 July 2022...A thermal
trough near the coast will bring strong north winds and steep wind
driven seas to the area, especially south of Cape Blanco. The
thermal trough will peak in strength Sunday afternoon into Sunday
night with small craft advisory conditions expanding north of Cape
Blanco and very steep seas south of Gold Beach this afternoon
through Tuesday morning. Strong, gusty north winds will persist
into Monday evening, then gradually weaken Monday night into
Tuesday. -BPN/JS
PREV DISCUSSION... /Issued 318 AM PDT Sun Jul 17 2022/
SYNOPSIS...Critical fire weather conditions for portions of
Klamath, Lake, Modoc, and eastern Siskiyou Counties is expected for
this afternoon. A short and unimpressive heat wave will raise
temperatures to around 10 degrees above normal in west side
valleys. Gusty north winds over the marine waters will result in
steep seas, which could be hazardous for inexperienced mariners
and those operating smaller vessels, especially south of Cape
Blanco. The chance for thunderstorms is minimal, at least through
Friday.
DISCUSSION...The combination of an area of strong high pressure
over the 4 corners region and an upper level low pressure system
near British Columbia/Gulf of Alaska, that is digging into the
Pacific Northwest, will be the driver of our weather for the
remainder of the weekend. Expect hot, dry, and windy conditions,
especially east of the Cascades, and gusty north winds along the
coast today.
Meanwhile tonight status has become widespread, filling the
Umpqua Basin and coastal valleys. This cloud deck is shallow
enough it is not expected to spill over the Umpqua Divide into
Jackson County. Instead it will continue to spread across Douglas
County and will spill into the Valleys of Curry and Josephine
County. Expect visibility reductions where the stratus intercepts
roads going up in elevation; surface observations put the cloud
base at around 2500 feet and satellite based estimates of the
cloud layer's depth are about 1000 feet, so use caution along
roads in the 2500-3500 ft elevation range as reduced visibility is
possible.
As the area of high pressure expands and dictates the weather for
the start of the week the region will experience a minor heat
wave, highlighted by temperatures around 10 degrees above normal
in west side valleys and about 5 degrees above on the east side.
This should only pose a minor to low end moderate risk for heat
related illness for at risk groups. The peak of this heat will be
Tuesday into Tuesday night when some west side valleys,
especially in NorCal, fail to cool below 60 degrees overnight.
In the latter half of next week the area of high pressure recedes
and ensembles indicate a weak upper level low moving towards the
Pacific Northwest. In general a trough this time of year will
mean some relief from the hot summer temperatures, while we
continue to monitor for any signs of monsoonal moisture being
wrapped into the region ahead of the low. For now the low is not
being associated with much moisture, keeping the risk of thunder
below 10%. -Miles
FIRE WEATHER...320 AM PDT Sunday 17 July 2022...Winds will peak
this afternoon and evening as low pressure moves from Vancouver
Island, Canada to near the Seattle area. These stronger winds will
coincide with humidities of 10 percent or less east of the
Cascades.
A Red Flag Warning is in place this afternoon and evening for
southeastern FWZ 624, southern FWZ 625, eastern FWZ 284, and almost
all of FWZ 285 will be upgraded to a Red Flag Warning. Brief
critical conditions are also possible in FWZ 282, from McCloud
east, however winds should remain light long enough to avoid the
three hour duration criteria.
A Fire Weather Watch is out for FWZ 285 because gusty southwest
winds are expected to linger across the Modoc Plateau on Monday and
with RHs less than 15%, a third day of red flag conditions are
anticipated.
Temperatures will climb during the start of next week with triple
digits possible in West Side valleys and periods of light east winds
overnight leading to limited humidity recoveries along the coast
range. Otherwise, while conditions will remain dry, daytime winds
should be much weaker.
The thunderstorm risk remains below 10% through next week because
the moist monsoonal flow around the "four corners" high pressure
will remain shunted well to the southeast of our region, which is
good considering our peak lightning season is from mid-July to mid-
August. -Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening for ORZ624-625.
CA...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening for CAZ284-285.
Fire Weather Watch from Monday afternoon through Monday evening
for CAZ285.
Pacific Coastal Waters...
Small Craft Advisory from 2 PM this afternoon to 8 AM PDT
Tuesday for PZZ350-356-370-376.
Hazardous Seas Warning from 2 PM this afternoon to 2 PM PDT
Monday for PZZ356.
Hazardous Seas Warning from 2 PM this afternoon to 8 AM PDT
Tuesday for PZZ376.Nearby
Red Flag Warnings in California, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.